Virginia, 2012

Hail and Damaging Winds in Virginia, August 14, 2012

August 14, 2012 · NWS LWX · 7 events in 2 counties and zones

A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail as the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail as the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 14, 1:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY MORNING.
HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY. ANOTHER
COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO THE
SOUTH OVER THE WEEKEND.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC ANALY DEPICTS WEAKNESS IN WIND FIELD OVER ERN CWFA. BWI/MTN WNDS
E/SELY...WHILE JUST SW OF CWFA WNDS ARE SWLY...SUGGESTING THAT
MESOLOW DVLPG AS FCST. AFTR SVRL HRS OF INSOLATION...THE EFFECTS OF
SUBSIDENCE BHD MRNG MCS HV BEEN OVERCOME. NMRS CU PRESENT ON VSBL
SATPIX...AND ECHOES STARTING TO FORM ON AREA 88D/S. XPCT THE REST OF
THE AFTN TO BE FAIRLY ACTIVE...AS TSRA DVLP FIRST DUE TO TRRN
CIRCULATIONS...THEN SPREAD EAST DUE TO PVA/HGT FALLS. ATTM ONLY
INSTBY MDT/HIGH..SHEAR REMAINS FAIRLY LOW BUT WL INCREASE TWD EVNG.
PRIMARY MODE WL BE CLUSTERS...BUT CUDNT RULE OUT A TSRA OR TWO INVOF
CNVGNC DUE TO LOW. PWAT GREATER THAN 1.5 INCHES...SO STORMS SHUD
CONTAIN HVY RAIN TOO...BUT THINK THERE WL BE ENUF MVMT TO PRECLUDE A
WIDESPREAD FLOOD RISK.

CDFNT WL SLOWLY ADVC EWD...AND WL BE STRETCHED N/S ARCS CWFA BY ELY
WED MRNG. THERFORE...WL HV A FOCUS FOR MORE TSRA TMRW...WHICH WL BE
ENHANCED BY POTENT S/WV DROPPING THROUGH BASE OF H5 TROF AXIS. SPC
ADDED EXTREME SERN CWFA TO SLGT RISK...WHICH SEEMS REASONABLE AS
THIS AREA WL HV GREATEST IMPACT FM BNDRY AND HTG.

OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.

FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND.  HIPRES BUILDS IN ERY NEXT WK.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TSRA BGNG TO DVLP ACRS AREA. STILL QUITE UNCERTAIN WHETHER TERMINALS
WL RECEIVE A DIRECT HIT...THEREFORE AM KEEPING JUST VCTS RMK AND NOT
TAKING ANY FLGT RESTRICTIONS. IF A TSRA WERE TO BE REALIZED...XPCT
BRIEF IFR VSBYS AND REDUCED CIGS...LASTING MAYBE 30 MIN.

MAY SEE SOME FOG OVNGT...SPCLY FOR THOSE LOCATIONS THAT RECEIVED
RAIN. HARD TO PINPOINT THAT ATTM. DEWPTS MAY BE RATHER HIGH OVNGT...
AND WNDS LGT. HV TAKEN MVFR RESTRICTIONS FOR MOST TAFS.

FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT. HV
OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.

VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI.  CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.
&&

.MARINE...
WNDS HV BEEN LGT/VRBL THUS FAR...BUT PAST CPL HRS HV RESULTED IN
BETTER ORGANIZATION AS INFLOW TO MESOLOW DVLPS. THUS SELY 10 KT
COMMON. STILL HV OPPORTUNITY FOR SLY CHANNELING TAFTN-TNGT...SO HVNT
DISTURBED SCA. WL BE WAITING...BUT WL BE PREPARED TO DROP IT IF
DISRUPTED BY TSRA.

SPEAKING OF WHICH...AMS UNSTBL ENUF FOR SCT-NMRS TSRA TAFTN-EVNG AS
CDFNT APPCHS WATERS. CERTAINLY WL HV GUSTY WNDS INVOF STORMS. SVRL
SMW/S ANTICIPATED. CANNOT RULE OUT A BRIEF WATERSPOUT EITHER.

FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL STORMS
XPCTD.

NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.
&&

.TIDES/COASTAL FLOODING...
TIDES CONT AT A HALF TO 3/4 FT ABV ASTRO NORMS. LACK OF SUSTAINED
FLOW TDA HAS PREVENTED ADDTL WATER PILING. NEED AT LEAST A FT
ANOMOLY FOR MINOR THRESHOLDS TO BE REACHED...SO NO CSTL FLOODING
IMMINENT.

TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
     537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
     542.

&&

SYNOPSIS...KONARIK
NEAR TERM...HTS
SHORT TERM...KONARIK
LONG TERM...KONARIK
AVIATION...HTS/KONARIK
MARINE...HTS/KONARIK
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 14, 1:44 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT TUE AUG 14 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

MINOR COASTAL FLOODING WILL BE POSSIBLE LATE TONIGHT ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY...BALTIMORE HARBOR
SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR COASTAL FLOODING WILL BE POSSIBLE EARLY WEDNESDAY MORNING ALONG
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY NORTH OF BALTIMORE
HARBOR.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...PRIMARILY
ACROSS SOUTHERN MARYLAND.

A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES...ESPECIALLY
IN NORTHEASTERN AND NORTH-CENTRAL MARYLAND AS WELL AS NEAR
WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HTS/KONARIK

In the hours before

Special weather statement, Aug 14, 12:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT TUE AUG 14 2012

VAZ026-WVZ055-502-506-141830-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
157 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...HARDY...EASTERN
GRANT AND ROCKINGHAM COUNTIES...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MILAM...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3896 7892 3873 7889 3875 7923 3886 7924
TIME...MOT...LOC 1758Z 264DEG 10KT 3882 7916

BJL
Special weather statement, Aug 14, 1:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EDT TUE AUG 14 2012

WVZ050-055-501>504-141915-
HARDY WV-HAMPSHIRE WV-WESTERN MINERAL WV-EASTERN MINERAL WV-
WESTERN GRANT WV-EASTERN GRANT WV-
238 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE...WESTERN
MINERAL...EASTERN MINERAL...WESTERN GRANT AND EASTERN GRANT
COUNTIES...

AT 238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WILLIAMSPORT...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ROMNEY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3943 7874 3915 7868 3913 7908 3931 7913
TIME...MOT...LOC 1838Z 257DEG 10KT 3924 7899

BJL
Special weather statement, Aug 14, 1:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT TUE AUG 14 2012

VAZ026-027-WVZ055-502-141915-
SHENANDOAH VA-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
239 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY...EASTERN GRANT
AND ROCKINGHAM COUNTIES...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
BERGTON...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MATHIAS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3914 7868 3876 7857 3873 7905 3901 7910
TIME...MOT...LOC 1839Z 260DEG 13KT 3883 7896

BJL

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Rockingham

When
August 14, 2:00 PM EST
Where
Rockingham County, 3.29 mi NNW of Bergton
Measured
1 in hail
Reported by
Public
Coordinates
38.811, -78.961

Thunderstorm Wind, Rockingham

When
August 14, 4:08 PM EST
Where
Rockingham County, 2.74 mi WSW of Sparkling Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.538, -78.978

There was a tree knocked down across road and power lines.

Thunderstorm Wind, Rockingham

When
August 14, 4:20 PM EST
Where
Rockingham County, 0.75 mi WSW of Green Mt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.515, -78.892

There was a tree down.

Thunderstorm Wind, Rockingham

When
August 14, 4:20 PM EST
Where
Rockingham County, 0.78 mi ENE of Linville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.523, -78.816

There was a tree down on Simmers Valley Rd.

Hail, Page

When
August 14, 4:29 PM EST
Where
Page County, 1.38 mi WSW of Spitler
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.614, -78.504

Hail, Page

When
August 14, 4:29 PM EST
Where
Page County, 1.29 mi SSE of Luray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.652, -78.465

Thunderstorm Wind, Page

When
August 14, 6:08 PM EST
Where
Page County, 1.54 mi NNW of Shenandoah
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.501, -78.641

There were numerous trees including 30 foot pine trees that were snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409307, 407921, 407922, 407923, 407924, 407925, 407926.